Alert archive / Tennessee / Tornado Warnings in 2024
Tornado Warning 13, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at May 26, 2024, 4:48 PM EDT for Grainger County, Hamblen County, Jefferson County, Tennessee. It was in force for 24 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 26, 2024, 4:48 PM EDT (20:48 UTC)
- Expired
- May 26, 2024, 5:12 PM EDT
- In force
- 24 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 1.25 in
Counties Grainger County, TN, Hamblen County, TN, Jefferson County, TN
The radar
The Knoxville radar (KMRX), 18 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 26, 5:10 PM EDT | HAIL 1 | Talbott, TN | Relayed from Ham Radio Operators. |
| May 26, 5:15 PM EDT | HAIL 0.7 | 1 Wsw Alpha, TN | At the NWS office in Morristown. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 26, 1:46 PM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 8.8 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1896 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 934 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 106 m²/s²
- 0-3 km storm-relative helicity
- 164 m²/s²
- Significant tornado parameter
- 1.4
- Supercell composite
- 9.5
The text
As transmitted.
523
WFUS54 KMRX 262048
TORMRX
TNC057-063-089-262130-
/O.NEW.KMRX.TO.W.0013.240526T2048Z-240526T2130Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Morristown TN
448 PM EDT Sun May 26 2024
The National Weather Service in Morristown has issued a
* Tornado Warning for...
Northern Jefferson County in east Tennessee...
Central Grainger County in east Tennessee...
Western Hamblen County in east Tennessee...
* Until 530 PM EDT.
* At 448 PM EDT, a severe thunderstorm capable of producing a tornado
was located near Plainview, or 9 miles southeast of Maynardville,
moving east at 25 mph.
HAZARD...Tornado and half dollar size hail.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
New Market around 505 PM EDT.
Jefferson City around 510 PM EDT.
Morristown around 520 PM EDT.
Other locations impacted by this tornadic thunderstorm include Alpha,
Buffalo Springs, Panther Creek State Park, and Blaine.
This includes Interstate 81 in Tennessee between mile markers 10 and
11.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3636 8330 3615 8322 3608 8367 3609 8367
3608 8369 3610 8370 3609 8368 3610 8368
3611 8369 3611 8370 3612 8369 3612 8370
3617 8372
TIME...MOT...LOC 2048Z 252DEG 23KT 3614 8372
TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
$$
BW1 follow-up statement
342
WWUS54 KMRX 262112
SVSMRX
Severe Weather Statement
National Weather Service Morristown TN
512 PM EDT Sun May 26 2024
TNC057-063-089-262121-
/O.CAN.KMRX.TO.W.0013.000000T0000Z-240526T2130Z/
Jefferson TN-Grainger TN-Hamblen TN-
512 PM EDT Sun May 26 2024
...THE TORNADO WARNING FOR NORTHERN JEFFERSON...CENTRAL GRAINGER AND
WESTERN HAMBLEN COUNTIES IS CANCELLED...
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.
A Tornado Watch remains in effect until 700 PM EDT for east
Tennessee.
A Severe Thunderstorm Watch remains in effect until 900 PM EDT for
east Tennessee.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Morristown.
Remember, a Severe Thunderstorm Warning still remains in effect
until 545 PM EDT.
&&
LAT...LON 3636 8330 3615 8322 3608 8367 3609 8367
3608 8369 3610 8370 3609 8368 3610 8368
3611 8369 3611 8370 3612 8369 3612 8370
3617 8372
TIME...MOT...LOC 2110Z 252DEG 23KT 3619 8354
$$
BWWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at May 26, 3:57 PM EDT, 51 minutes earlier.
Area forecast discussion, May 26, 3:57 PM EDT, 51 minutes before
Area Forecast Discussion National Weather Service Morristown TN 357 PM EDT Sun May 26 2024 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This evening through Monday) Issued at 354 PM EDT Sun May 26 2024 Key Messages: 1. Showers and thunderstorms still moving east into Virginia late this afternoon and then upstream convection may move into the area early this evening and could shift farther south, although confidence is increasing on timing, the coverage and intensity of storms and how far south is still somewhat uncertain. 2. High confidence that a line of strong to severe storms will move through the region late tonight/early Monday morning. 3. Localized flooding will be possible in places where soils are more saturated from recent rains. Especially the northern plateau eastward into northeast Tennessee and southwest Virginia. Discussion: Late this afternoon the threat of severe storms continues through the afternoon and evening. Models are still indicating a very favorable environment for severe storms from Middle into East TN. A very unstable airmass continues over the central and southern valley with storms starting to develop. NAM soundings show steep lapse rates and ML CAPE around 2500 J/KG. High effective shear will support supercells. Low LCL heights and 0-1 Km shear high enough to help tornado formation. These storms will move across the southern sections late in the afternoon to mid evening and then decrease. There is still good confidence in more storms moving through late tonight as the cold front and trough approach the region. CAMs are in good agreement on a squall line moving through around 2 AM to 7 AM. CAPE will be lower at this time less than 1K in most areas but shear will be favorable around 50 to 60 knots. The main threat will be damaging straight-line winds but a few isolated tornadoes cannot be ruled out with favorable 0-1 km shear (30 knots) and 0-1 km helicity (200 to 300). Rain amounts will generally be 1 to 2 inches for most locations. The line of storms will be moving fairly quickly but will likely have high rain rates. Flooding potential will be higher in places where storms have moved through this afternoon/evening and places that have had heavy rain recently. Overall, flooding threat is higher than earlier because of todays severe storms and additional rainfall. By late Monday morning the front will be moving through the region as the line of storms from overnight should be moving east of the Appalachians. Moving into the afternoon/evening hours we will likely see another round of thunderstorms along shortwave energy traversing the south side of the low pressure system over the Great Lakes. Storms Monday are expected to be weaker and more isolated in coverage, with the greatest chances to see storms being north of Interstate 40. If the sky is able to clear out earlier in the day after tonight's line the atmosphere could destabilize enough that some of the stronger storms will be capable of producing strong winds gusts and hail during the afternoon/evening. Once the sun begins to set Monday evening the better synoptic forcing and diurnal convection should quickly end. && .LONG TERM... (Monday night through next Sunday) Issued at 334 PM EDT Sun May 26 2024 Key Messages: 1. A few more showers and storms exiting the area Monday evening. 2. Drier and cooler weather to begin Tuesday through the end of the week. A warming trend starting next weekend. Also an increasing chance of showers and thunderstorms. Discussion: For the rest of the work week we'll generally see a trend of cooler weather, a few degrees below seasonal normals as we sit at the base of the trough which will help keep light westerly to northwesterly winds over the region. We also could see some light showers along the spine of the Appalachians with the northwest flow, but generally most of the eastern Tennessee Valley should remain dry Tuesday through Friday. Rain chances return over the weekend as a low tries to move through the eastern United States. PoP chances will remain lower at this time due to uncertainty with how far east the system is able to progress before taking a more northward course towards the Great Lakes Region. The ridging that will build in to fight against this system will also likely increase temperatures to above seasonal normals by Saturday/Sunday. && .AVIATION... (18Z TAFS) Issued at 127 PM EDT Sun May 26 2024 Confidence is higher with timing of showers and storms across northeast TN and coverage so have some vicinity thunder for TRI and TYS early evening. Included Tempo for TRI for a few hours but not sure for TYS. The best chance for widespread thunder will still be late tonight/early Monday morning when a line of storms moves through. Some of these storms still may be strong to severe. Lower ceilings and visibilities will have all sites except MVFR except TRI in the morning. && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 69 87 63 86 / 80 50 0 0 Knoxville McGhee Tyson Airport, TN 68 82 61 81 / 90 60 10 0 Oak Ridge, TN 67 82 60 82 / 90 60 10 0 Tri Cities Airport, TN 64 80 59 77 / 70 70 10 10 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && SHORT TERM...TD LONG TERM....TD AVIATION...TD
Hazardous weather outlook, May 26, 3:16 PM EDT, 1 hour 32 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 316 PM EDT Sun May 26 2024 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-272000- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 316 PM EDT Sun May 26 2024 /216 PM CDT Sun May 26 2024/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight Two more rounds of severe thunderstorms are expected this afternoon and tonight. The next round is expected between late afternoon and late evening, mainly areas along and north of I-40. These storms will be capable of producing damaging wind gusts to 70 mph, large hail to ping-pong ball size, and tornadoes. A second round of severe storms is expected later tonight, likely between midnight and 6 AM. These storms will be capable of producing damaging wind gusts, large hail, and isolated tornadoes. In addition, repeated or prolonged periods of heavy rainfall may produce localized flooding especially across northern sections. .DAYS TWO THROUGH SEVEN...Monday through Saturday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed through this evening and overnight tonight. TD
In the hours before
Local storm report, May 26, 1:40 PM EDT, 3 hours 8 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
140 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0118 PM Tstm Wnd Dmg 1 NNW Oneida 36.51N 84.52W
05/26/2024 Scott TN 911 Call Center
Dispatch reports numerous trees and utility
poles down across northern portions of Scott
County. Time estimated by radar.
&&Local storm report, May 26, 3:00 PM EDT, 1 hour 48 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
300 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM Tstm Wnd Gst Ewing 36.64N 83.42W
05/26/2024 M55 MPH Lee VA Trained Spotter
Trained Spotter report of 55mph wind gust in
Ewing Virginia.
&&Local storm report, May 26, 4:15 PM EDT, 33 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
415 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 PM Tstm Wnd Dmg Gate City 36.64N 82.58W
05/26/2024 Scott VA Trained Spotter
Tree down 5-inch diameter. Time estimated
from radar.
&&Local storm report, May 26, 4:25 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
425 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 PM Tstm Wnd Dmg 3 NNE Howard Quarter 36.51N 83.38W
05/26/2024 Hancock TN 911 Call Center
Dispatch reported large oak tree across
Hancock County side of Snake Hollow Rd. Time
Estimated by Radar.
&&Local storm report, May 26, 4:27 PM EDT, 21 minutes before
Preliminary Local Storm Report
National Weather Service Morristown TN
427 PM EDT Sun May 26 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 PM Tstm Wnd Dmg Big Stone Gap 36.86N 82.78W
05/26/2024 Wise VA 911 Call Center
Tree down on W. 2nd Street North in Big
Stone Gap. Reported by Big Stone Gap Police
Dept.
&&The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 12:36 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Scott | 54 min |
| May 26, 1:18 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Scott, Union | 57 min |
| May 26, 2:02 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 43 min |
| May 26, 2:11 PM EDT | Tornado Warning | MRX | Claiborne, Hancock | 34 min |
| May 26, 3:45 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Roane | 45 min |
| May 26, 4:18 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Claiborne, Grainger, Hamblen, Hancock, Hawkins and 3 more | 42 min |
| May 26, 4:24 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Sevier, Union | 51 min |
| May 26, 4:26 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Monroe, Polk | 49 min |
| May 26, 4:40 PM EDT | Tornado Warning | MRX | Roane | 23 min |
| May 26, 4:54 PM EDT | Severe Thunderstorm Warning | MRX | Monroe, Polk | 51 min |
| May 26, 4:57 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox, Loudon, Morgan, Roane | 48 min |
| May 26, 5:00 PM EDT | Tornado Warning | MRX | Campbell, Scott, Union | 12 min |
| May 26, 5:06 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Grainger, Greene, Hamblen, Hawkins, Jefferson and 1 more | 39 min |
| May 26, 5:09 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Jefferson, Sevier | 51 min |
| May 26, 5:18 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Campbell, Knox, Morgan, Roane | 27 min |
| May 26, 5:18 PM EDT | Tornado Warning | MRX | Monroe, Polk | 42 min |
| May 26, 5:21 PM EDT | Special Weather Statement | MRX | Blount | 39 min |
| May 26, 5:26 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Sevier | 64 min |
| May 26, 5:28 PM EDT | Special Weather Statement | MRX | Carter | 47 min |
| May 26, 5:36 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Grainger, Jefferson, Knox, Union | 21 min |
| May 26, 5:42 PM EDT | Severe Thunderstorm Warning | MRX | Cocke, Greene, Hamblen, Jefferson | 48 min |
| May 26, 5:56 PM EDT | Special Weather Statement | MRX | Carter | 49 min |
| May 26, 5:59 PM EDT | Special Weather Statement | MRX | Johnson | 46 min |
| May 26, 6:06 PM EDT | Areal Flood Advisory | MRX | Carter, Johnson, Unicoi | 3 hr |
| May 26, 6:09 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Cocke, Sevier | 51 min |
| May 26, 6:19 PM EDT | Severe Thunderstorm Warning | MRX | Carter, Greene, Unicoi, Washington | 26 min |
| May 26, 6:49 PM EDT | Areal Flood Advisory | MRX | Cocke, Greene, Sevier, Unicoi | 3 hr |
Nearby
Tornado Warnings in Tennessee, 2024Every tornado warning in 2024Tornadoes in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.